News Flash Home
The original item was published from 2/24/2021 1:06:16 PM to 3/7/2021 12:00:02 AM.

News Flash

Home - News Carousel

Posted on: February 24, 2021

[ARCHIVED] Red Wing First Responders Seeing More Opioid Overdoses

City of Red Wing Logo (JPEG)

For Immediate Release
February 24, 2021

Mike Warner
Fire Chief
Fire Department
651.388.7141
Gordon Rohr
Interim Police Chief
Police Department
651.267.2612

Red Wing First Responders Seeing More Opioid Overdoses

What they want you to know 


(February 24, 2021, Red Wing, Minn.) Red Wing First Responders want you to know the signs and symptoms of an opioid overdose.

Our purpose with this message is to give everyone a basic understanding of what drugs are considered opioids and who uses them. When misused, opioid pain relievers can lead to addiction, overdose incidents, and deaths. Opioid pain relievers are generally safe when taken for a short time and as prescribed by a doctor. Medical professionals prescribe opioids to manage pain after surgery or to patients dealing with cancer and other various traumatic medical issues. Opioids include: morphine, fentanyl, oxycodone, hydrocodone, and many brand names, OxyContin, Percocet, Vicodin, Tyloz, and Demerol. Because opioids produce euphoria in addition to pain relief, they are often misused. Illegal street drugs often contain fentanyl, a synthetic opioid approved for treating severe pain, typically advanced cancer pain, and are far more potent than morphine. You can learn more about fentanyl and its legal and illegal uses on the CDC website. (https://www.cdc.gov/drugoverdose/opioids/fentanyl.html). 

Overdose can happen regardless if the drug is prescribed by a doctor or purchased illegally on the street. Your grandma using opioids after surgery or an uncle using illegal street drugs can become a victim of these powerful drugs. An overdose is an overdose, and we want you to know what to look for and how to respond. Calling 911 upon recognizing the signs of an overdose will save lives.

First responders report that an overdose occurs when a person takes a higher dose than subscribed by a medical professional. An overdose is also possible when mixed with alcohol or any other drugs or an illegal street drug. Combining drugs or taking too much of a specific drug will slow down the nervous system, a dangerous path to an overdose and possible death. 

Call 911 immediately if someone doesn't wake up, move, or respond. After calling for help, open the person's eyes and look at their pupils. Indications of an overdose are small pinpoint pupils that appear almost like a pepper speck that remains unresponsive to light. During an overdose, the body isn't taking in enough oxygen, which leads to grey or blue lips. The breathing may be slow or not at all, and there could be gurgling or snoring sounds, choking, or even throwing up. The body is limp, the skin cold and clammy, and the person will likely not wake up. Responding quickly and appropriately to someone in this state is crucial. Call 911 and stay with them until help arrives. If they do not have a pulse, start CPR by pushing hard and fast in the center of their chest. If they have a pulse but are not breathing, try to get air into their lungs with rescue breathing. 

First responders also ask that you pay attention to other signs of possible misuse of opioids with the people around you. Mayo Clinic offers these common signs of opioid addiction: 

• Regularly taking an opioid in a way not intended by the doctor who prescribed it, including taking more than the prescribed dose or taking the drug for the way it makes a person feel • Taking opioids "just in case," even when not in pain
• Mood changes, including excessive swings from elation to hostility
• Changes in sleep patterns • Borrowing medication from other people or "losing" medications so that more prescriptions must be written
• Seeking the same prescription from multiple doctors to have a "backup" supply
• Poor decision-making, including putting himself or herself and others in danger 

Those who are at risk of an overdose – or even family members of those who live in at-risk communities – should consider carrying a medication that can reverse the effect of opioids. The medicine, naloxone, is often sold under the brand name, Narcan®. Nationwide, Walgreens and CVS provide this medication at no charge with instructions on administering it until help arrives. 

To encourage and protect anyone who calls for medical assistance, the Minnesota Statute 604A.05 Good Samaritan Overdose Medical Assistance states that a person acting in good faith who seeks medical assistance for another person who is experiencing a drug-related overdose may not be charged or prosecuted. Please read more about this Statute at https://www.revisor.mn.gov/statutes/2020/cite/604A.05.

In conclusion, 911 calls related to overdose are not unusual. What has changed in the past few months is how often those calls are received and, sadly, the increasing numbers resulting in death. There is no typical situation or type of person behind these calls. The simple truth is all opioids become dangerous when not taken as prescribed or when purchased illegally. Knowing the signs can help save lives. If you or someone you know is struggling with substance abuse or mental health issues, you can contact the Substance Abuse and Mental Health Services Administration at www.samhsa.gov or by phone 24/7/365 at 1-800-662-HELP (4357). 

The City of Red Wing is dedicated to creating a sustainable, healthy, accessible, resilient, and equitable community where every person feels at home.

Facebook Twitter Email

Other News in Home - News Carousel